Modafinil Shakes Patients from Thalamic Infarction Lethargy

APRIL 30, 2009
Ed Susman
In a striking case report, the stimulant modafinil was able to dramatically improve neurological functioning in an elderly woman suffering from bilateral thalamic infarction, a disorder that often is fatal.

“This woman slept for long hours and even when she was awake, she was very lethargic,” said Kristina Darnauer, MD, a resident in family practice at the Research Medical Center, Kansas City, MO.

Lethargy, extended sleep, sleepiness and coma often occur in patients with bilateral thalamic infarction caused by hypoperfusion of the thalamo-perforating arteries, explained Dr. Darnauer at her poster “Bilateral Thalamic Infarction Treatment with Modafinil,” presented at the 61st Annual Meeting of the American Academy of Neurology.

The disorder interferes with the body’s arousal on switch. “People go to sleep, and they just don’t wake up,” Dr. Darnauer said. The condition results in a high degree of mortality and morbidity from stupor and coma.

In the case she presented, an 82-year-old woman was hospitalized after being observed in a stuporous condition for two days. The women had a history of diabetes, hypertension, and peripheral artery disease, but her serum chemistries and arterial blood chemistries were normal. A magnetic resonance imaging study detected acute infarction of the medial thalamus.

On the third day of hospitalization, doctors began administering modafinil. “In the next few days, the patient showed improvement,” Dr. Darnauer said. “She was able to stay awake, engage in conversations, and became independent in all her activities of daily living.”

The treatment appears to be necessary for normal functioning, she said. “At one point, the woman did not receive modafinil for two days and she reverted back to deep stupor,” Dr. Darnauer said. When modafinil was re-instituted, the woman recovered.

She said the cause of bilateral thalamic infarction is basically due to atherosclerosis/embolism in the vertebro-basilar system. The thalamo-perforating arteries are branches of the vertebro-basilar arteries. “The clinical phenomenon may vary by the location of the infarction,” she said, “but somnolence is invariably present. Hypersomnolence is mediated by damage to common pathways of arousal that traverse through the thalamus.

“Drugs such as modafinil and other stimulants causes wakefulness through the intricate adrenergic/hypocritin system, and can result in meaningful recovery,” she added.

The cerebrovascular accidents that create bilateral thalamic infarction are rare events, Dr. Darnauer said. “However, with treatment the sleep/wake cycle can be normalized, resulting in better neurological and functional outcomes.”

Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.